Georgia, 2016

Damaging Winds in Georgia, July 16, 2016

July 16, 2016 · NWS JAX · 4 events in 2 counties and zones

Sea breezes and outflows converged across inland areas during the afternoon with strong to severe storms producing wet microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breezes and outflows converged across inland areas during the afternoon with strong to severe storms producing wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 12:10 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 12:10 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
110 PM EDT SAT JUL 16 2016

.NEAR TERM /Through Sunday/...

Storms were developing along the east coast and west coast sea
breezes, and also across the interior this afternoon. Some storms
may become strong to possibly severe, with strong wind gusts,
frequent lightning and heavy downpours. Storms should merge across
the interior late this afternoon and into the early evening before
dissipating with loss of daytime heating. Debris clouds will
linger into the overnight hours before clearing. Overnight lows
will be in the 70s.

Bermuda ridge axis across the middle of the region will lift
northward to southeast Georgia on Sunday, providing a light
southeasterly steering flow. The east coast sea breeze will push
inland a little quicker, with storms pushing into the interior and
the western side of the region by the early evening. Locally heavy
rainfall and gusty wet downbursts are possible. Near normal to
slightly above normal high temperatures are expected, with highs
in the low to mid 90s. Heat indices will be in the 102-107F range
once again.

.SHORT TERM.../Sunday Night Through Tuesday/...
Western Atlantic surface high pressure ridge axis will slide from
just North of the region Sunday night to near the FL/GA line
Monday afternoon, where it will remain nearly stationary through
Tuesday. As the ridge slides South a trough of low pressure will
move into the Southeastern states.

With this pattern the flow will be largely onshore. This will
allow the East coast sea breeze to push further inland. Will
focus most convection Monday afternoon West of interstate 95. Will
again focus convection more inland Tuesday, but the proximity of
the trough will also help to enhance convection over SE GA.

Temperatures this period will trend near to slightly above normal.

&&

.LONG TERM.../Tuesday Night Through Saturday/...
Persistent pattern with surface ridge over Western Atlantic will
break down toward the end of the week. Convective focus will be
inland early in the period due to onshore flow, then become more
broad in coverage with the pattern change.

Temperatures are expected to remain at or above normal this
period.

&&

.AVIATION...
Showers and storms were forming along the east coast sea breeze
and also developing across the interior this afternoon. Brief
MVFR/IFR conditions are possible for any storms that move
near/over the TAF sites into the early evening. VFR conditions
forecast overnight with light winds. Patchy ground fog is possible
at KVQQ near daybreak.

&&

.MARINE...
The evening wind surge is creating southerly winds in the
10-15 knot range tonight. The axis of western Atlantic ridging
will extend across the southeast Georgia waters on Sunday.
Southerly surface winds Sunday morning will become southeast in
the near shore waters during the early afternoon hours as the sea
breeze pushes inland. East to southeast winds will prevail over
the regional waters Monday and Tuesday.

Rip Currents: Low risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  96  75  94 /  30  40  20  40
SSI  79  91  80  90 /  20  20  10  20
JAX  74  94  76  93 /  20  40  10  20
SGJ  78  91  77  90 /  20  20  10  10
GNV  71  93  72  93 /  30  50  30  40
OCF  71  94  73  94 /  30  40  30  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Struble/Walker
Hazardous weather outlook, Jul 16, 3:13 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 AM EDT SAT JUL 16 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-171000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
413 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZES
AS THEY MOVE INLAND. THE GREATEST COVERAGE IN THUNDERSTORM ACTIVITY
WILL FOCUS BETWEEN THE HIGHWAY 301 AND INTERSTATE 75 CORRIDORS
AND ACROSS INLAND SOUTHEAST GEORGIA DURING THE AFTERNOON AND EARLY
EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE  AND WILL BE
CAPABLE OF PRODUCING EXCESSIVE LIGHTNING...STRONG WIND GUSTS...AND
LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE TO THE NORTH TO
NORTHEAST AROUND 10 MPH.

THUNDERSTORM ACTIVITY WILL DECREASE IN INTENSITY AND COVERAGE
INLAND THIS EVENING.

HEAT INDEX VALUES WILL NEAR 105 DEGREES INLAND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED MAINLY INLAND AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE...WITH GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS EXPECTED.

ELEVATED HEAT INDICES NEAR 105 ARE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 16, 3:31 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     3 WNW LAKE BUTLER       30.03N 82.39W
07/15/2016                   UNION              FL   TRAINED SPOTTER

            SPOTTER REPORTED TREE AND POWERLINES DOWNED OFF OF NW
            107TH TRAIL. TIMING ESTIMATED BY RADAR.

&&

KGUILLET
Special weather statement, Jul 16, 3:47 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT SAT JUL 16 2016

FLZ022-023-162115-
BAKER FL-COLUMBIA FL-
447 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA AND
NORTHWESTERN BAKER COUNTIES UNTIL 515 PM EDT...

AT 447 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAYLOR...OR 19 MILES SOUTHEAST OF FARGO...MOVING NORTH AT 35 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3060 8268 3057 8222 3054 8224 3049 8221
      3036 8225 3034 8253 3059 8270
TIME...MOT...LOC 2047Z 186DEG 33KT 3045 8240

NELSON
Special weather statement, Jul 16, 3:52 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT SAT JUL 16 2016

FLZ032-037-162130-
CLAY FL-PUTNAM FL-
452 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PUTNAM AND SOUTHEASTERN
CLAY COUNTIES UNTIL 530 PM EDT...

AT 452 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PALATKA...MOVING NORTH AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
PALATKA...EAST PALATKA...BARDIN...SAN MATEO...GEORGE'S LAKE...ORANGE
MILLS...BOSTWICK...FLORAHOME...HOLLISTER AND CARRAWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2955 8175 2978 8199 2990 8161 2984 8158
      2960 8156
TIME...MOT...LOC 2052Z 169DEG 13KT 2966 8169

NELSON
Special weather statement, Jul 16, 3:58 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 PM EDT SAT JUL 16 2016

FLZ024-GAZ150-164-165-162145-
INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-WARE GA-
458 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHWESTERN CAMDEN...SOUTHEASTERN WARE AND CENTRAL CHARLTON COUNTIES
UNTIL 545 PM EDT...

AT 458 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HILLIARD...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
KINGSLAND...HILLIARD...FOLKSTON...HOMELAND AND KINGS FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3075 8167 3074 8168 3074 8167 3057 8170
      3056 8171 3064 8228 3090 8221 3080 8168
      3075 8169 3074 8169 3075 8168
TIME...MOT...LOC 2058Z 208DEG 9KT 3069 8192

STRUBLE
Special weather statement, Jul 16, 4:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT SAT JUL 16 2016

FLZ040-162145-
MARION FL-
506 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
545 PM EDT...

AT 506 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF LYNNE...MOVING WEST AT 15 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...FORT MCCOY...SALT SPRINGS AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2935 8171 2920 8178 2919 8209 2947 8201
TIME...MOT...LOC 2106Z 105DEG 12KT 2929 8185

NELSON
Special weather statement, Jul 16, 4:10 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 PM EDT SAT JUL 16 2016

GAZ150-162-163-162200-
CLINCH GA-ECHOLS GA-WARE GA-
510 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ECHOLS...SOUTHERN CLINCH
AND SOUTH CENTRAL WARE COUNTIES UNTIL 600 PM EDT...

AT 509 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEEDMORE...OR 11 MILES WEST OF FARGO...MOVING NORTH AT 15 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
FARGO...DU PONT AND NEEDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3099 8287 3084 8242 3079 8242 3079 8236
      3058 8242 3059 8253 3075 8298
TIME...MOT...LOC 2109Z 191DEG 11KT 3073 8274

STRUBLE

The radar

The Jacksonville radar (KJAX), 46 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlton

When
July 16, 4:17 PM EST
Where
Charlton County, 0.69 mi S of Folkston Davis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.790, -82.030

Dispatch reported a tree down in the roadway on Old Traders Hill Road.

Thunderstorm Wind, Charlton

When
July 16, 4:25 PM EST
Where
Charlton County, 0.91 mi SW of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.840, -82.030

A tree was blown down on Union Street.

Thunderstorm Wind, Ware

When
July 16, 5:14 PM EST
Where
Ware County, 0.59 mi E of Braganza
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -82.260

A tree was blown down on Jacksonville Highway.

Thunderstorm Wind, Ware

When
July 16, 5:14 PM EST
Where
Ware County, 1.18 mi E of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.220, -82.330

A tree was blown down on Dean Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648184, 648186, 648188, 648189.